Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Are meds causing fatigue and drop in HCT?
Oct 13, 2003

Dr: My son is 20 years old and recently infected. He was put on meds b/c of his recent exposure and will be on them for 1 year at that time his doctor is hopeful to take him off meds. Anyway, he is tired alot of the time ~ I believe this is b/c of the medication. Will the symptoms of fatigue stop once his medication is stopped? Otherwise he is in very good health except for the fact that his HCT dropped from 45 to 38. I wonder also if this is b/c of meds or HIV? Thanks in advance for your response.

Response from Dr. Frascino

Hello,

Your son could be fatigued as a consequence of multiple different factors:

1. Anemia. The normal range for HCT in males is 42-58 percent. Your son has dropped from 45 to 38 percent. Anemia can be associated with a wide range of symptoms, including fatigue. If his HCT dropped concurrently with his being started on HIV medications, then there is a good chance this may be the cause, particularly if his regimen contains AZT (retrovir, Combivir, or Trizivir). AZT is well known to suppress the bone marrow, which is where new red blood cells are manufactured. Certainly there are other potential causes for anemia, including nutritional deficiencies (iron, vitamin B12, folate), opportunistic infections (TB, MAC, Parvo virus B19, etc.), blood loss, and others. These should be thoroughly evaluated by your son's HIV specialist. If the cause were found to be his HIV medications (AZT), the options would be to switch to a different regimen or treat the anemia with Procrit. Procrit is a medication that is self-administered by small injection given once per week. It stimulates the production of additional new red blood cells.

2.Medication side effects. Many HIV medications have fatigue as a potential side effect.

3.Psychological causes. Since he was only recently diagnosed and placed on medications, your son most likely is still adjusting to his new life --cohabitating with HIV. Situational stress, anxiety, and depression can all be associated with fatigue.

4.There are many other potential causes as well, including hormonal imbalances, opportunistic infections, and inadequate sleep/diet/exercise, just to name a few.

The next step is to discuss your son's fatigue with his HIV specialist. Look closely at the declining hematocrit. Decide together on a plan of action to evaluate his fatigue and treat his anemia. Good luck.

Dr. Bob


Previous
Question on low Hb
Next
Viread side effects?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement